Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 17, 2004, 6:47 PM EDT for Taylor County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 6:47 PM EDT (22:47 UTC)
- Expired
- Jun 17, 2004, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
365
WUUS51 KRLX 172247
SVRRLX
WVC091-172315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT THU JUN 17 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN WEST VIRGINIA...
* UNTIL 715 PM EDT...
* AT 644 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER WEBSTER...OR ABOUT 3 MILES WEST OF GRAFTON...
MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAFTON.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3930 7995 3925 8001 3925 8009 3928 8017
3936 8014 3940 8011 3938 8009 3941 8001
3940 7991 3930 7991
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:40 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 17, 5:40 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 540 PM EDT THU JUN 17 2004 .UPDATE FOR DISCUSSION... 540 PM EDT THU JUN 17 2004 WITH TRAINING STORMS ACROSS NORTHERN CWA AND ADVANCING PRECIP ACROSS CENTRAL KENTUCKY LIFTING NORTHEAST...AND SHORTWAVE APPROACHING OVERNIGHT...HAVE DECIDED TO GO WITH FLOOD WATCH OVERNIGHT THROUGH 6AM. JUST A LITTLE CONCERNED ABOUT BEING FAIRLY WET MOST PLACES AND THE POSSIBILITY OF TRAINING STORMS THIS EVENING AND OVERNIGHT. && .PREVIOUS DISCUSSION... 315 PM EDT THU JUN 17 2004 .TONIGHT THROUGH SATURDAY... THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN DAYTIME HEATING...WITH SOME UPPER SUPPORT FROM SHORTWAVE MOVING ACROSS GREAT LAKES REGION. MOST ACTIVITY HAS REMAINED NORTH OF THE CWA BUT A FEW STORMS GOING ACROSS THE NORTH. ANOTHER SHORTWAVE CURRENTLY OVER EASTERN MISSOURI AND SOUTHERN ILLINOIS SLIDES EAST TONIGHT AND WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN FORECAST. THINK ACTIVITY WILL NOT BE THAT STRONG WITH LACK OF DAYTIME HEATING. WE REMAIN IN A STAGNANT AND VERY MOIST ATMOSPHERE THROUGH THE BEGINNING OF THE WEEKEND UNTIL A COLD FRONT SINKS SOUTH INTO AREA ON SATURDAY. LOOKING FOR DIURNAL SHOWERS AND THUNDERSTORMS FOR FRIDAY AND EARLY SATURDAY UNTIL FRONT PASSES. ONLY CARRYING LOW CHANCE POPS THOUGH WITH NO REAL SURFACE BOUNDARY TO FOCUS ACTIVITY ON FRIDAY. TEMPERATURES WILL REMAIN WARM ON FRIDAY AND THEN COOL DOWN ON SATURDAY WITH SOME CLOUDS AROUND AND COOLER 850H TEMPS ARRIVING WITH FRONTAL PASSAGE. NIGHTTIME TEMPS WILL REMAIN MILD IN THE UPPER 60S AND LOWER 70S. .SATURDAY NIGHT THROUGH THURSDAY... A PATTERN CHANGE THIS PERIOD...WHICH ENDS THE PERSISTENT VERY HUMID AND WET CONDITIONS OF RECENT WEEKS. MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON AMPLIFYING NORTHERN STREAM OVER EASTERN NORTH AMERICA...WHICH ALLOWS A COLD FRONT TO PUSH SOUTHEASTWARD THROUGH THE ENTIRE CWA BY SATURDAY EVENING. CANADIAN HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AND DOMINATE THROUGH MUCH OF MONDAY...BRINGING MUCH DRIER AND COOLER AIR INTO THE REGION. NIGHTS WILL FEEL ESPECIALLY COOL DUE TO THE DRIER AIR. THE HIGH MOVES EAST OF THE CWA DURING MONDAY...TURNING THE WINDS SOUTHERLY AND BEGIN A MODERATION IN TEMPERATURES AND ALLOW MOISTURE TO INCREASE. NEXT WEEK APPEARS TO BE DOMINATED BY A FURTHER SOUTHWARD POSITION OF THE NORTHERN STREAM...BRINGING DOWN ANOTHER COLD FRONT FROM CANADA. TIMING AND STRENGTH OF THE FRONTS ARE DIFFICULT IN THIS PATTERN AT THIS TIME OF YEAR...BUT THE NEW GFS BRINGS IT ACROSS THE CWA TUESDAY WITH SHOWERS AND THUNDERSTORMS. THE TREND OF THE GFS HAS BEEN TO BE MORE PROGRESSIVE WITH THE FRONTS NEXT WEEK. GENERAL CONSENSUS FROM HPC AND ENSEMBLES IS TO TAKE A SLOWER MOVEMENT THAN THE GFS. THUS...WILL HANG ON TO A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. GFS THEN BRINGS ANOTHER COLD FRONT SOUTHWARD ON THURSDAY...SO KEPT POPS IN THERE ALSO. EVEN WITH ALL THIS...WE WILL NOT HAVE THE TROPICAL AIRMASS AND STAGNANT WEATHER PATTERN OF RECENT WEEKS THAT HAVE CONTINUOUSLY THREATENED PROLONGED HEAVY RAIN EVENTS. HC/JMV && .AVIATION... 135 PM EDT THU JUN 17 2004 AFTERNOON STORMS FIRING AGAIN TODAY AS UPPER LEVEL ENERGY PASSES THROUGH OHIO VALLEY INTO THIS EVENING. GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH MVFR/IFR CONDITIONS POSSIBLE WITH SHOWERS. DO NOT SEE MUCH CHANGE FROM LAST NIGHT AND HAVE NOT PLAYED MUCH FOG EXCEPT THE USUAL AT EKN. JUST EXPECTED MID CLOUDS OVERNIGHT AS UPPER DISTURBANCE PASSES BY. VERY POSSIBLY WILL BE SOME SHOWERS AROUND BUT POPS ARE 50 PERCENT OR LOWER AND EXACT LOCATION WILL BE UNKNOWN SO HAVE LEFT OUT OF TAFS. HC && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES WVZ005>011... WVZ013>020...WVZ024>031...WVZ033>040...WVZ046>047. VA...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES KYZ101>103... KYZ105. OH...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ083>087. &&
Hazardous weather outlook, Jun 17, 4:00 AM EDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT THU JUN 17 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-180900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 400 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... EVEN THOUGH THE AREA IS NOT IN A SLIGHT RISK OF SEVERE WEATHER TODAY...THE POTENTIAL FOR THUNDERSTORMS STILL EXISTS. AN UPPER AIR DISTURBANCE WILL BE PUSHING INTO THE AREA...HELPING TO KICK OFF SHOWER AND THUNDERSTORM ACTIVITY. MOST OF THE HEAVY RAIN IS EXPECTED TO REMAIN TO OUR NORTHWEST...HOWEVER ANY STRONG STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN. ON THE BRIGHT SIDE...WITH A STRONGER WESTERLY FLOW IN PLACE...STORMS WILL BE MOVING FASTER THAN THE PAST SEVERAL DAYS...RESULTING IN LESS OF A FLOOD THREAT. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL BE SWEEPING ACROSS THE AREA ON SATURDAY. UNTIL THEN...WE WILL REMAIN IN A MOIST AND UNSTABLE AIRMASS...WITH PRIMARY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. AFTERWARDS...A SLIGHTLY COOLER AND DRY AIRMASS WILL SETTLE IN THROUGH THE BEGINNING OF THE NEXT WORK WEEK. KF
In the hours before
Special weather statement, Jun 17, 2:57 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 257 PM EDT THU JUN 17 2004 OHZ066-171956- PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 257 PM EDT THU JUN 17 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...7 MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON... PERRY STATE FOREST AND SOMERSET. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH...AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, Jun 17, 2:57 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CHARLESTON WV 257 PM EDT THU JUN 17 2004 OHZ066-171956- PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 257 PM EDT THU JUN 17 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...7 MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON... PERRY STATE FOREST AND SOMERSET. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH...AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.